Clostridioides difficile (also called C. diff) is a type of bacteria that can cause swelling and irritation of the large intestine. This can cause diarrhea, fever, and belly cramps.
Infection by C. diff is most common in people who are taking antibiotics or who took them in the past few weeks. It is also more likely in older people and people who are getting chemotherapy for cancer. Though the infection can be mild, it can become serious, especially for people who have a weak immune system.
The large intestine normally contains many good bacteria that keep it healthy and don’t cause disease. When you take an antibiotic to kill specific bacteria that are causing an illness, your antibiotic may also kill the good bacteria. This can allow C. diff bacteria to grow and release harmful toxins.
The inflammation of the large intestine, called colitis, is caused by these toxins. This is a serious infection that needs treatment. The toxins can also cause the colon to swell to many times its normal size. If that happens, it’s very serious and needs emergency treatment.
If you are still taking an antibiotic, your doctor may have you stop taking it because it may have led to the C. diff infection. Your doctor may then give you a different antibiotic that targets C. diff.